New Mexico, 2012

Wildfire in New Mexico, March 25, 2012

March 25, 2012 · NWS ABQ · 1 event in 1 county or zone

Near record breaking temperatures fueled a human caused fire near Chimayo.

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Near record breaking temperatures fueled a human caused fire near Chimayo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 25, 1:47 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 25, 1:47 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
247 PM MDT SUN MAR 25 2012

.DISCUSSION...
SOME MID-LEVEL MOISTENING WAS NOTED ON THE 12Z KEPZ AND MMCU
SOUNDINGS THIS MORNING...THOUGH NOT VERY IMPRESSIVE OVERALL.
REGARDLESS...SOME MID LEVEL MOISTURE IS MOVING NORTHWARD. HIGH BASED
CU HAS DEVELOPED FROM KSRR NORTHWARD TO KCQC...WITH SOME ADDITIONAL
DEVELOPMENT ALONG/EAST OF THE SANGRE DE CRISTOS. RADAR DATA
INDICATES SOME PRECIP IS FALLING...BUT GIVEN VERY LOW SURFACE
DEWPOINTS...ITS NOT LIKELY MAKING IT TO THE GROUND.
ADDITIONALLY...THUS FAR...ITS NOT BEEN VIGOROUS ENOUGH FOR ANY
LIGHTNING PRODUCTION EITHER. STRUGGLED WITH WHAT TO DO WITH POPS/WX
FOR THE EVENING AND OVERNIGHT HOURS. NAM HAS REALLY BACKED OFF ON
PRODUCING ANY QPF ALONG/EAST OF THE CENTRAL MTN CHAIN...GFS HAS AS
WELL...THOUGH STILL PRODUCES SOME. OPTED TO KEEP 10-POPS/DRY T/GUSTY
WIND MENTION FROM KCQC SOUTH...WHERE BETTER MID LEVEL MOISTURE
EXISTS WITH LARGE INVERTED-V SOUNDINGS. REMOVED POPS NORTH OF THIS
AREA THOUGH KEPT DRY T AND SPRINKLES MENTION FOR THE EVENING HOURS.
AFTER SUNSET...SUSPECT THIS ACTIVITY WILL WANE SOME...THUS REMOVED
POPS BUT AGAIN LEFT DRY T/SPRINKLES MENTION. NOT TERRIBLY CONVINCED
THERE WILL BE THUNDER...HOWEVER.

HIGH CLOUDS HAVE MODERATED TEMPS A BIT ACROSS THE WEST TODAY...
HOWEVER...THE OTHER STORY FOR TODAY WILL BE THE RECORD HIGH
TEMPERATURES ACROSS CENTRAL AND EASTERN PORTIONS OF THE AREA..
SEVERAL LOCATIONS HAVE ALREADY TIED OR BROKEN THEIR RECORD HIGHS FOR
THE DATE...INCLUDING THE ABQ SUNPORT...SANTA FE...RATON...LAS
VEGAS...CLAYTON...AND TUCUMCARI.

AS SHORTWAVE GLANCES THE FOUR CORNERS AREA ON MONDAY...WINDS WILL
PICK UP AND SCOUR OUT THE MOISTURE IN THE EAST THAT CONTINUES TO
ADVECT INTO THE AREA TONIGHT. MAY SEE AN ISOLATED TSTM NEAR THE
TEXAS BORDER BEFORE THE PSUEDO-DRYLINE PUSHES INTO TEXAS.
OTHERWISE...MAIN STORY WILL BE THE WIND. WILL LIKELY NEED A FEW WIND
ADVISORIES ACROSS THE NORTHEAST WHERE SFC GRADIENT IS THE STRONGEST.

WEST-SOUTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGH WEDNESDAY AND IT
DOES NOT APPEAR THE GULF MOISTURE WILL SLOSH BACK INTO OUR SE ZONES
UNTIL WEDNESDAY NIGHT.  ANOTHER SHORTWAVE WILL CROSS THE STATE
THURSDAY AND FRIDAY...THOUGH LOOKS TO BE MAINLY DRY AT THIS TIME. IT
MAY SPARK A THUNDERSTORM OR TWO WHERE BETTER GULF MOISTURE RESIDES
THURSDAY AFTN/EVE ALONG THE TEXAS BORDER.  OTHERWISE...
TUESDAY-FRIDAY WILL FEATURE CONTINUED ABOVE NORMAL TEMPERATURES
FOR LATE MARCH.

34

&&

.AVIATION...
SOUTH TO SOUTHWEST FLOW WILL BECOME MORE WESTERLY LATE TONIGHT
AND MONDAY AS UPPER RIDGE AXIS SHIFTS INTO GREAT PLAINS AND UPPER
LOW/TROUGH TRACK INTO GREAT BASIN/COLORADO. LOW LEVEL MOISTURE
RETURN TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AS WELL AS
A WEAK MID LEVEL MOISTURE PLUME MAY SPARK ISOLD -TSRA G40KT. MVFR
CIGS MAY DEVELOP OVER SOUTHEAST NEW MEXICO TONIGHT BUT MAY NOT
REACH THE MAJORITY OF CHAVES OR ROOSEVELT COUNTIES. MOISTURE TO BE
SWEPT EASTWARD MONDAY AS SOUTHWEST SURFACE WINDS STRENGTHEN.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
UPPER RIDGE AXIS WILL CONTINUE TO SHIFT INTO THE GREAT PLAINS AS
UPPER TROUGH/LOW TRACKS INTO THE GREAT BASIN/COLORADO
TONIGHT/MONDAY. WIDESPREAD MIN RH VALUES OF LESS THAN 15 PERCENT
THIS AFTERNOON WON/T RECOVER TONIGHT IN THE WEST AND
CENTRAL...WHERE ONLY FAIR TO POOR RECOVERIES AREA EXPECTED. IN THE
EAST CENTRAL/SOUTHEAST PLAINS RECOVERIES WILL BE BETTER AS AT
LEAST ONE MODEL SUGGESTS LOW LEVEL MOISTURE COULD BACK TO NEAR THE
EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. AT THE SAME
TIME...MODELS STILL INSISTING A WEAK PLUME OF MID LEVEL MOISTURE
WILL ADVANCE NORTHWARD ALONG AND IMMEDIATELY EAST OF THE CENTRAL
MOUNTAIN CHAIN. THIS IS NOT VERY OBVIOUS ON WATER VAPOR IMAGERY
BUT THE MODIS AIRMASS RGB/GOES H20 IMAGERY SUGGESTS THERE MAY BE
SOMETHING ORIGINATING FROM WHERE MODELS INDICATE THE SOURCE REGION
IS LOCATED. MORNING MMCU SOUNDING DOES SHOW LAYER OF MID LEVEL
MOISTURE BUT NOT VERY IMPRESSIVE. WITH A FEW BUILDUPS OVER THE
SACRAMENTO MOUNTAINS AS OF THIS WRITING...POTENTIAL FOR DRY
CONVECTION TO REMAIN IN FORECAST FOR THE REST OF THIS
AFTERNOON/TONIGHT.

MOISTURE IS SWEPT TO THE EAST ON MONDAY WITH SMALL CHANCES FOR
CONVECTION ALONG THE TEXAS BORDER...DRY OTHERWISE...AND WINDY.  HIGH
TEMPERATURES REMAIN ABOVE AVERAGE ALTHOUGH THEY WILL BE 5 TO 10
DEGREES COOLER...WHICH SHOULD BOOST MIN RH VALUES A FEW PERCENT IN
THE WEST. HAINES WILL STILL BE 5 TO 6 SOUTH OF INTERSTATE 40 AND
OVER MOST OF THE PLAINS. CRITICAL CONDITIONS STILL LIKELY OVER THE
CURRENT WARNED AREA MONDAY.

WINDS SHOULD DIMINISH TUESDAY AND REMAIN BELOW AVERAGE FOR LATE
MARCH THROUGH THE WORK WEEK. LOW LEVEL MOISTURE MAY MAKE SHORT
APPEARANCES IN THE SOUTHEAST/EAST CENTRAL PLAINS BUT ELSEWHERE IT
WILL BE DRY WITH MIN RH VALUES BELOW 15 PERCENT AND AT BEST FAIR
OVERNIGHT RECOVERIES.  ABOVE TO WELL ABOVE NORMAL TEMPERATURES ARE
FORECAST THROUGH THURSDAY WITH GENERALLY GOOD OR BETTER VENTILATION
ALTHOUGH A FEW POCKETS OF FAIR TO POOR ARE POSSIBLE NORTHWEST.

FOR LATE IN THE WEEK...MODELS ARE AT ODDS WITH THE FRIDAY WEATHER
PATTERN...AS WELL AS THE DEVELOPING LOW OVER THE GREAT BASIN...NO
FOOLING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  40  64  31  68 /   0   0   0   0
DULCE...........................  36  64  25  65 /   0   0   0   0
CUBA............................  36  66  31  69 /   0   0   0   0
GALLUP..........................  29  61  23  66 /   0   0   0   0
EL MORRO........................  27  60  24  64 /   0   0   0   0
GRANTS..........................  31  67  23  70 /   0   0   0   0
QUEMADO.........................  34  65  29  68 /   0   0   0   0
GLENWOOD........................  27  69  27  73 /   0   0   0   0
CHAMA...........................  31  58  24  59 /   5   5   0   0
LOS ALAMOS......................  46  67  40  67 /   0   0   0   0
PECOS...........................  43  66  36  66 /   5   0   0   0
CERRO/QUESTA....................  38  66  28  67 /   5   0   0   0
RED RIVER.......................  36  56  27  56 /   5   5   0   0
ANGEL FIRE......................  30  59  24  59 /   5   5   0   0
TAOS............................  34  66  26  66 /   0   0   0   0
MORA............................  43  66  33  67 /   5   5   0   0
ESPANOLA........................  36  75  27  74 /   0   0   0   0
SANTA FE........................  46  66  39  65 /   0   0   0   0
SANTA FE AIRPORT................  41  70  34  69 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  47  71  42  71 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  49  72  43  72 /   0   0   0   0
ALBUQUERQUE VALLEY..............  45  73  38  74 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  47  73  39  73 /   0   0   0   0
LOS LUNAS.......................  44  75  36  75 /   0   0   0   0
RIO RANCHO......................  48  72  39  72 /   0   0   0   0
SOCORRO.........................  42  81  39  80 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  40  68  36  68 /   5   0   0   0
TIJERAS.........................  43  71  38  73 /   0   0   0   0
MORIARTY/ESTANCIA...............  42  70  35  69 /   5   0   0   0
CLINES CORNERS..................  43  68  36  68 /  10   5   0   0
GRAN QUIVIRA....................  42  71  38  72 /   5   0   0   0
CARRIZOZO.......................  38  73  36  75 /   0   0   0   0
RUIDOSO.........................  43  66  41  68 /  10   5   0   0
CAPULIN.........................  50  71  36  71 /   5   5   0   0
RATON...........................  42  77  33  76 /   5   5   0   0
SPRINGER........................  47  77  37  75 /   5   5   0   0
LAS VEGAS.......................  43  70  37  70 /   5   5   0   0
CLAYTON.........................  50  79  44  77 /   5   5   0   0
ROY.............................  50  76  41  75 /   5   5   0   0
CONCHAS.........................  56  82  40  80 /   5   5   0   0
SANTA ROSA......................  52  80  43  79 /   5   5   0   0
TUCUMCARI.......................  55  84  45  85 /   5   5   5   0
CLOVIS..........................  50  80  43  82 /   5  10   5   0
PORTALES........................  54  81  43  83 /   5  10   5   0
FORT SUMNER.....................  49  86  41  87 /   5   5   5   0
ROSWELL.........................  53  86  42  87 /   5   5   5   0
PICACHO.........................  50  81  44  83 /   5   5   0   0
ELK.............................  46  74  41  77 /   5   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 9 PM MDT MONDAY FOR THE FOLLOWING
ZONES...NMZ103-104-107-108.

RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ103.

&&

34/99
Hazardous weather outlook, Mar 25, 4:44 AM MST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT SUN MAR 25 2012

NMZ501>540-261200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MDT SUN MAR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR THE NORTHEAST
HIGHLANDS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS. A FEW THUNDERSTORMS LATE
THIS AFTERNOON AND OVERNIGHT ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN MAY PRODUCE GUSTY WINDS UP TO 50 MPH AND LIGHTNING STRIKES
WITH LITTLE TO NO RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A RED FLAG WARNING IS IN EFFECT FROM LATE MONDAY MORNING TO EARLY
MONDAY EVENING FOR MOST OF EASTERN NEW MEXICO WHERE LOW HUMIDITIES
COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45
MPH ARE POSSIBLE ACROSS THE NORTHEAST HIGHLANDS AND PLAINS MONDAY
AFTERNOON. ANY LIGHTNING STRIKES FROM LATE THIS AFTERNOON INTO
TONIGHT MAY EXACERBATE THE WILDFIRE THREAT OVER THE EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.

GUYER

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Chama River Valley

When
March 25, 3:30 PM MST to 8:00 PM MST
Where
Lower Chama River Valley forecast zone
Property damage
$300,000
Reported by
Broadcast Media

The Chimayo Fire, near Highway 76 and County Road 87, was started when hot jumper cables were laid on dry vegetation. The fire, 10 acres in size, scorched Bureau of Land Management and privately owned land. In total, two homes and two outbuildings were burned.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365509.